Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 322, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 15, 2018, 8:31 PM EDT for 6 counties in Kentucky. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 8:31 PM EDT (00:31 UTC)
- Expired
- Aug 15, 2018, 8:46 PM EDT
- In force
- 15 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bullitt County, KY, Hardin County, KY, Jefferson County, KY, Larue County, KY, Meade County, KY, Nelson County, KY
The radar
The Louisville radar (KLVX), 9 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1978 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575
WUUS53 KLMK 160031
SVRLMK
KYC029-093-111-123-163-179-160100-
/O.NEW.KLMK.SV.W.0322.180816T0031Z-180816T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
831 PM EDT WED AUG 15 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Western Nelson County in central Kentucky...
Southeastern Meade County in central Kentucky...
Northwestern Larue County in central Kentucky...
Southern Jefferson County in central Kentucky...
Hardin County in central Kentucky...
Bullitt County in central Kentucky...
* Until 900 PM EDT.
* At 830 PM EDT, severe thunderstorms were located along a line
extending from Jeffersontown to near Elizabethtown, moving east at
40 mph.
HAZARD...60 mph wind gusts.
SOURCE...A 53 mph wind gust was recroded at Louisville
International Airport at 826 pm.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Louisville, Elizabethtown, Jeffersontown, Shepherdsville, Pioneer
Village, Hurstbourne Acres, West Buechel, Watterson Park, Lynnview
and Hollow Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3761 8577 3761 8626 3796 8603 3801 8597
3801 8595 3805 8592 3822 8570 3822 8541
TIME...MOT...LOC 0030Z 262DEG 35KT 3821 8557 3767 8595
HAIL...<.75IN
WIND...60MPH
$$
JBS1 follow-up statement
970
WWUS53 KLMK 160046
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
846 PM EDT WED AUG 15 2018
KYC029-093-111-123-163-179-160055-
/O.CAN.KLMK.SV.W.0322.000000T0000Z-180816T0100Z/
Nelson KY-Meade KY-Larue KY-Jefferson KY-Hardin KY-Bullitt KY-
846 PM EDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NELSON...SOUTHEASTERN
MEADE...NORTHWESTERN LARUE...SOUTHERN JEFFERSON...HARDIN AND BULLITT
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
LAT...LON 3761 8577 3761 8626 3796 8603 3801 8597
3801 8595 3805 8592 3822 8570 3822 8541
TIME...MOT...LOC 0044Z 262DEG 35KT 3823 8539 3769 8577
$$
JBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 8:17 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 15, 8:17 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Louisville KY 817 PM EDT Wed Aug 15 2018 ...Updated Aviation Discussion... .Short Term...(This evening through Thursday) Issued at 305 PM EDT Wed Aug 15 2018 ...Get your umbrellas ready...very wet period ahead... Well...Lots of clouds keeping temps down today with upper low over Show Me State. Ahead of this system, there is a warm sector with dew points in the lower 70s. Currently, there is scattered shra and isolated tsra over S IN while we await for new convective development from NW TN to SW KY. This will spread into our area late this afternoon from strong sfc heating. Strong warm air advection pattern is setting up later today with low level jet of 30-40 kts. This will set up excellent efficient isentropic lift across area after 00z especially late evening into overnight. This will yield a high POP widespread rain event with isolated tsra with locally heavy rainfall, especially west of I-65. PWATs will increase to 1.75 to as high as 1.9 inches with the isentropic lift, so there will be pockets of heavy rain. The ground is fairly dry so not even thinking of any headlines at this juncture. However, locally embedded high efficiency convection could cause some isolated issues. The Weather Story messaging will keep talking about potential for locally heavy rainfall. High temp Thursday will be below normal with so much cloud cover. Lower 80s seems prudent especially west of I-65. .Long Term...(Thursday night through Wednesday) Issued at 300 PM EDT Wed Aug 15 2018 ...Multiple episodes of showers and storms to continue through the extended period, with a possible break on Sunday... Thursday night and Friday... As an initial shortwave trough aloft moves to our east Thursday night, a deeper trough will swing southeast through the mid and upper MS Valley. Residual showers and storms associated with the initial trough may move away or become fewer in number Friday evening. However, forcing ahead of the approaching trough combined with a continued moist air mass and suggestion of steepening mid- level lapse rates should allow for additional convection to form somewhere over the lower OH Valley (probably initially west of our area), then move east into at least parts of central KY and south- central IN late Thursday night/Friday morning. This activity could last into the daytime Friday, with any outflow boundaries dictating where additional cells may develop Friday afternoon and evening. These storms should produce high rainfall rates, so coupled with earlier rains and if cells repeat over the same areas, localized flood concerns could occur. Highs Friday will be in the lower and mid 80s, depending on amount of cloud cover. Friday night through Sunday... During this period, the trough aloft will move east and weaken but may be unable to create a "clean sweep" of the moisture and precip chances to our east. A weak surface boundary will work its way slowly south across the lower OH Valley Friday night and Saturday. Model soundings show that at least marginal to perhaps moderate instability will remain over much of the forecast area through at least Saturday. While areal coverage of precip will diminish, isolated to scattered showers and storms are still possible during the forecast period, especially over central KY. The frontal location suggests that precip chances may end over south-central IN Saturday night and Sunday, but with still a chance for isolated cells Sunday over central KY. Expect high temps Saturday and Sunday to range through the 80s. Monday through Wednesday... Yet another significant shortwave is forecast to dig southeast across the central U.S. Monday with southwest flow aloft developing over the OH Valley. Besides renewed instability, this system actually could have some deep-layered shear associated with it for some strong convection, at least to our west over parts of the mid MS and lower OH Valleys on Monday. Storms would then work into our forecast area late Monday/Monday night and could linger or redevelop under the upper trough on Tuesday. If the current forecast holds, drier, less humid air would spread into our area Tuesday night and Wednesday. && .Aviation...(00Z TAF Issuance) Issued at 805 PM EDT Wed Aug 15 2018 The main TAF concern will be multiple rounds of showers and storms as multiple upper level disturbances pass through the region ahead of an upper trough. SDF will be affected within the next hour with strong t-storms with gusts to 50+ mph possible and IFR conditions. After this storm passes SDF should see mainly showers with a few rumbles of thunder for the rest of the night like HNB. Showers and storms will be slow to arrive at BWG/LEX late tonight into tomorrow morning. Look for more rounds of showers and storms to affect all TAF sites throughout the day tomorrow. In addition, SSW winds of 8- 12kts will gust to around 18-22 kts tomorrow afternoon/evening. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...JDG Long Term....TWF Aviation...AMS
Hazardous weather outlook, Aug 15, 3:48 PM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 348 PM EDT Wed Aug 15 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-162000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 348 PM EDT Wed Aug 15 2018 /248 PM CDT Wed Aug 15 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Ahead of a low pressure center with ample moisture, scattered to numerous thunderstorms are expected tonight across the area, especially over south-central Indiana and north-central and west- central Kentucky. The storms will produce heavy rainfall, and isolated storms through this evening could also cause locally strong wind gusts. Expect cloud-to-ground lightning as well. Local flooding may occur if storms move over the same locations tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous thunderstorms are forecast at times from Thursday through Friday night as upper-level weather disturbances move slowly across the Ohio Valley. Heavy rainfall will accompany the storms, and locally strong wind gusts are again possible Thursday afternoon over parts of central Kentucky. If storms develop and move over the same locations, flooding could occur during this time period. Storms will become more isolated on Saturday. Another approaching storm system will bring more thunderstorms to the area Monday afternoon and/or night. Some of those storms could produce strong wind gusts and more heavy rain. .SPOTTER INFORMATION STATEMENT... Spotters should report any higher rainfall amounts, flooding, and strong wind gusts over the next several days. TWF
In the hours before
Local storm report, Aug 15, 7:07 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
707 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 3 SSW FRENCH LICK 38.51N 86.64W
08/15/2018 M67 MPH ORANGE IN ASOS
FRENCH LICK ASOS.
&&
MRCLocal storm report, Aug 15, 7:17 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
717 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 1 SE HUNTINGBURG 38.29N 86.95W
08/15/2018 DUBOIS IN EMERGENCY MNGR
POWER LINE DOWN.
&&
MRCLocal storm report, Aug 15, 8:04 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 3 NNW GLEN DEAN 37.69N 86.58W
08/15/2018 BRECKINRIDGE KY LAW ENFORCEMENT
TREES DOWN ALONG HIGHWAY 261 AND OVER MUCH
OF THE WESTERN PART OF THE COUNTY.
&&
MRCLocal storm report, Aug 15, 8:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
806 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM TSTM WND DMG 3 NNW WEBSTER 37.93N 86.36W
08/15/2018 BRECKINRIDGE KY LAW ENFORCEMENT
POWER POLE DOWN ALONG HIGHWAY 477.
&&
MRCLocal storm report, Aug 15, 8:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
813 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG 2 WSW BRIDGEPORT 38.16N 85.95W
08/15/2018 HARRISON IN LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 11 AT MORGAN LANE.
&&
MRCLocal storm report, Aug 15, 8:15 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
815 PM EDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 S NEW SALISBURY 38.29N 86.10W
08/15/2018 HARRISON IN LAW ENFORCEMENT
TREE DOWN AT THE 6300 BLOCK OF CIRCLE ROAD.
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:07 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Larue, Meade, Nelson | 23 min |
| Aug 15, 8:12 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 18 min |
| Aug 15, 8:49 PM EDT | Special Weather Statement | LMK | Hardin | 26 min |
| Aug 15, 8:50 PM EDT | Special Weather Statement | LMK | Anderson, Henry, Oldham, Shelby, Spencer | 40 min |
| Aug 15, 9:12 PM EDT | Special Weather Statement | LMK | Hardin | 33 min |
| Aug 15, 9:28 PM EDT | Special Weather Statement | LMK | Franklin, Woodford | 32 min |
| Aug 15, 10:46 PM EDT | Flash Flood Watch | LMK | Breckinridge, Bullitt, Hancock, Hardin, Henry, Jefferson and 3 more | 17 hr |
| Aug 16, 12:25 AM EDT | Special Weather Statement | LMK | Breckinridge | 35 min |
| Aug 16, 12:30 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hancock, Ohio | 30 min |
| Aug 16, 12:47 AM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hardin, Meade | 43 min |
| Aug 16, 1:17 AM EDT | Special Weather Statement | LMK | Bullitt | 28 min |
| Aug 16, 2:31 AM EDT | Special Weather Statement | LMK | Franklin, Henry, Scott, Shelby | 44 min |
| Aug 16, 2:54 AM EDT | Areal Flood Advisory | LMK | Hancock | 2 hr |
| Aug 16, 3:09 AM EDT | Special Weather Statement | LMK | Meade | 36 min |
| Aug 16, 3:23 AM EDT | Special Weather Statement | LMK | Butler, Logan | 37 min |
| Aug 16, 3:52 AM EDT | Special Weather Statement | LMK | Edmonson | 38 min |
| Aug 16, 4:02 AM EDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Grayson, Warren | 28 min |
| Aug 16, 4:04 AM EDT | Special Weather Statement | LMK | Breckinridge, Meade | 26 min |
| Aug 16, 4:25 AM EDT | Special Weather Statement | LMK | Hardin | 35 min |
| Aug 16, 4:27 AM EDT | Special Weather Statement | LMK | Butler | 33 min |
| Aug 16, 4:32 AM EDT | Special Weather Statement | LMK | Breckinridge | 28 min |
| Aug 16, 4:38 AM EDT | Special Weather Statement | LMK | Logan | 37 min |
| Aug 16, 5:29 AM EDT | Areal Flood Advisory | LMK | Jefferson | 3 hr |
| Aug 16, 6:54 AM EDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Meade | 3 hr |
| Aug 16, 8:09 AM EDT | Areal Flood Advisory | LMK | Butler, Edmonson, Logan, Simpson, Warren | 3 hr |
| Aug 16, 8:53 AM EDT | Areal Flood Advisory | LMK | Bullitt, Jefferson, Oldham, Shelby | 112 min |
| Aug 16, 9:06 AM EDT | Areal Flood Advisory | LMK | Allen, Barren, Edmonson, Hardin, Hart, Larue and 2 more | 114 min |
| Aug 16, 9:54 AM EDT | Flash Flood Warning | LMK | Warren | 96 min |
| Aug 16, 12:33 PM EDT | Areal Flood Advisory | LMK | Allen, Barren, Metcalfe | 117 min |
| Aug 16, 1:53 PM EDT | Special Weather Statement | LMK | Monroe | 37 min |
| Aug 16, 2:17 PM EDT | Special Weather Statement | LMK | Clinton, Cumberland, Russell | 43 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.